Massachusetts, 2020

Flooding and Damaging Winds in Massachusetts, June 21, 2020

June 21, 2020 · NWS BOX · 10 events in 2 counties and zones

Hot, humid conditions prevailed across the region. Without much atmospheric forcing, it took a sea breeze boundary to set off strong thunderstorms, which became severe in eastern Massachusetts during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$38,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Hot, humid conditions prevailed across the region. Without much atmospheric forcing, it took a sea breeze boundary to set off strong thunderstorms, which became severe in eastern Massachusetts during the afternoon hours. Localized flooding also occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 21, 12:56 PM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 21, 12:56 PM EST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
156 PM EDT Sun Jun 21 2020

.SYNOPSIS...
Father's Day features a rather persistent forecast. We expect
above normal temperatures and the isolated risk for a shower or
thunderstorm. Very warm and humid weather continues through the
middle of next week. A cold front brings greater chances for
showers and thunderstorms Wednesday night or Thursday. Warm
temperatures and lower humidity levels Friday and Saturday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

145 PM Update...

Stratus had lifted across the south coast and Cape, but lingered
at times over Nantucket. There may be periods of some low
stratus on Nantucket during this afternoon. Elsewhere, a mix of
diurnal cumulus and also cirrus moving into our area from the
offshore low bring mostly to partly sunny skies. Forecast highs
look on track, upper 80s to low 90s across much of the area,
cooler along the immediate shoreline where local seas breezes
will continue.

With dew points in the 60s, the humidity will be noticeable.
Widely scattered slow-moving showers and thunderstorms possible
inland this afternoon/evening.

Early morning discussion follows...

* Another warm and muggy day, cooler on the S Coast. Sea breeze
  could also develop on the E MA coast to keep highs in the mid 80s
  instead of low 90s.
* Scattered rain chances with an isolated heavy downpour or
  thunderstorm in the afternoon, especially over interior MA and CT.

Fog has developed along the Cape and Islands as well as the fog-
prone areas in the interior river valleys, although the latter is
more isolated in nature. Expect fog to burn off rather quickly after
sunrise. However, expect partly to mostly cloudy conditions on the
Islands and perhaps parts of the immediate South Coast and the Cape
as well thanks to an elongated 582 Dm upper low moving off the Mid
Atlantic coast, tracking east and becoming closed off near the
70W/40N benchmark. The upper low appears too far offshore for any
meaningful rainfall on land but it will help keep temperatures lower
on the Cape and the Islands. In fact, the Islands and parts of the
immediate South Coast would probably stay in the 70s the whole day.
Further north and inland, rising heights from a building upper ridge
means yet another warm and muggy day is in store. NAEFS Ensemble
Situational Awareness table shows the 850mb and 1000mb temperatures
between the 90th and 99th percentile of model climatology. Bufkit
soundings show mixing up to 800mb, meaning temperatures could yet
again overperform in areas removed from marine influence. With the
wind field aloft being very weak (5 kts wind up to 300 mb), expect
sea breezes to develop along the Eastern MA coast despite the deep
mixing. So this would likely put a cap to afternoon highs for places
like Boston, which should see highs top out in the mid 80s instead
of today's low 90s. With another day of south to southwest flow,
expect northern MA to be the warm spots again and South Coast to
stay relatively cool thanks to SSTs being in the mid to upper 60s.
With 850mb temperatures of +15 to +17C, expect highs in the mid 80s
to low 90s for much of the inland area.

Also like on Saturday, expect scattered showers with localized
downpours and even a thunderstorm to develop during the afternoon
hours, with best chances over Western MA and CT, as well as northern
MA. Without any significant forcing, the main trigger mechanisms for
any storms that develop looks to be differential heating between the
higher terrain and valleys or lower elevations as well as the
outflow boundaries that form from decaying storms. While SBCAPE
could rise to 1000 J/kg, there is almost non-existent bulk shear and
helicity. Any storms that form would be pop-up and isolated in
nature and would be relatively short-lived as they rain on
themselves and shut off the updraft. And thanks to the near-
stationary nature of the upper level flow and PWATs between 1.25 and
1.5 inches, any storms that form could produce locally heavy
downpours. In fact, our Skywarn observer relayed to us that Orange,
MA saw 0.6 inches of rain in just 20 minutes on Saturday. Overall,
there is no need to cancel any outdoor plans for Father's Day but do
stay weather aware, especially in the afternoon hours for any
scattered heavy downpour or thunderstorm that may form.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
345 AM Update...

Tonight...

More widespread coverage of clouds and fog expected thanks to a 580
Dm closed upper low drifting close to the 70W/40N benchmark. Weak
boundary layer flow would also help to favor fog development thanks
to a weak pressure gradient. Besides the South Coast and the Cape
and Islands, expect areas of patchy fog along the South Shore and
Cape Ann. Otherwise, expect another mild and muggy night with lows
in the 60s.

Monday...

* Pretty much a repeat of Sunday but warmest locations look to be in
  the CT River valley with highs in the low 90s. Eastern MA should
  top out in the mid 80s thanks to clouds and sea breeze. Again,
  coolest spots on the South Coast and the Cape & Islands.

Monday looks to be almost a repeat of Sunday given that we still
have the same air mass in place. The closed upper low moves further
offshore but does not make too much progress and the cyclonic flow
continues to send lobes of vorticity towards Eastern MA. Whereas in
the interior over Western MA and CT, building heights should mean
another toasty day, perhaps warmer in the interior than on the
coast. The wind fields look weak again, which means that sea breezes
should again develop over the Eastern MA coast. With mixing again up
to 800 to 850mb, we again look to 850mb temperatures to forecast
temperatures at the surface. Again, very similar temperatures as on
Sunday with +15C to +18C, higher over the interior thanks to the
rising heights. Overall, this means that the CT River valley should
see highs top out in the low 90s. Likewise for northern MA away from
the coast thanks to downsloping southwest winds leading to
compressional heating. Over the Eastern MA coast, highs should top
out in the mid to upper 80s thanks to likely sea breeze development.
And like Sunday, expect scattered showers and thunderstorm chances
in the afternoon with localized brief heavy downpours possible.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Big Picture...

Upper low from Manitoba moves slowly east much of the week,
eventually moving through Quebec late in the week. This feature
influences our weather for most of the week, with smaller-scale
shortwaves moving through the flow.

Contour heights remain above normal Tuesday and Wednesday, then
lower to normal the rest of the week. This suggests warmer than
normal temperatures  through Wednesday, then temperatures
closer to normal Thursday through Saturday.

Model mass fields are similar through Wednesday, then develop
differences Thursday through Saturday. The GFS is slowest, the GGEM
fastest. Confidence is high through Wednesday, then moderate the
remainder of the week.

Daily Concerns...

Monday night...Any showers taper off around sunset. Skies will be
mainly clear with light southwest wind. With dew points in the 60s,
expect min temps to be in the 60s to near 70.

Tuesday... Upper ridge overhead during the morning, but this moves
offshore during the afternoon. PW values around 1.5 inches and
lifted index at -3 to -4. So signs of moisture and instability, but
favorable dynamics will be out over the Great Lakes. Will favor a
mostly rain-free day, but with scattered to widely scattered
thunderstorms possible over western and central MA and northern CT.
The mixed layer reaches 800 mb, with temps 13-15C...equiv to 18-20C
at 850-mb and supporting 90-95. This is much lower than guidance, so
the forecast will nudge values up several degrees with a range of
upper 80s to mid 90s.

Wednesday-Thursday... Upper trough moves east, with the right
entrance region of the supporting upper jet reaching New England
either late Wednesday or Thursday. These will push a surface cold
front east from the Great Lakes and into New England, reaching
Southern New England Wednesday night or Thursday. PW of 1.5 to 2.0
inches and LI of -3 to -5 each day all favor scattered
showers/thunderstorms over a broader portion of Southern New
England both days. Temperatures at 850-mb will be 17-18C
Wednesday and 16C Thursday. This suggests highs around 90
Wednesday and mid to upper 80s Thursday.

Friday-Saturday... If the cold front moves offshore fast enough, as
per the GFS, then Friday will be dry weather. If it lingers, there
may be again be a chance of afternoon showers/tstms. On Saturday,
another shortwave approaches from the west, bringing a chance of
showers/tstms. As it is so far out in the future, timing of the
shortwave and its effects will probably vary. But the forecast
offers a first estimate.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent. Moderate - 30 to 60 percent. High -
greater than 60 percent.

18Z Update...

Through 00Z...High confidence, except moderate confidence Nantucket.

VFR with local seabreezes. Periods of IFR stratus possible ACK.
Isolated showers or a thunderstorm cannot be ruled out especially
over interior MA/CT terminals during the afternoon hours.

Tonight...moderate confidence.

Stratus CIGs/VSBYs developing/lowering to MVFR/IFR by 00Z ACK
and south coastal RI/MA and Cape Cod by 06z. VFR elsewhere in
the interior MA and CT terminals, with patchy MVFR/IFR vsbys in
fog. There is a low probability of stratus along and offshore of
coastal Maine dipping southward into the North Shore and
vicinity of BOS. ESE wind around 10 kts expected 14Z Mon and on.

Monday...high confidence.

Any leftover MFR/IFR CIGs/VSBYs will quickly lift and dissipate,
improving to VFR. Exception will be over immediate south coasts
of MA/RI and Cape/Islands, where it may take longer in the
morning to lift and dissipate. Low probability of stratus along
far northeast MA early in the morning. Isolated to widely
scattered SHRA/-TSRA during the afternoon.

KBOS Terminal...High confidence in TAF, except moderate
confidence late tonight and early Monday. There is a low
probability of marine stratus to the N drifting S into BOS
vicinity late tonight/early Mon.

KBDL Terminal...High confidence in TAF.

Outlook /Monday Night through Thursday/...

Monday Night: Mainly VFR, with local IFR possible.

Tuesday: Mainly VFR, with local MVFR possible. Chance SHRA,
chance TSRA.

Tuesday Night: Mainly VFR, with local MVFR possible. Slight
chance SHRA, slight chance TSRA.

Wednesday through Wednesday Night: Mainly VFR, with areas MVFR
possible. Breezy. Chance SHRA, chance TSRA.

Thursday: Mainly VFR, with areas MVFR possible. Chance SHRA,
chance TSRA.

&&

.MARINE...

Today/Tonight/Monday/...

High pressure southeast of Nantucket will gradually move
offshore and give way to an area of weak low pressure. Winds
and seas will remain below small craft advisory levels through
Monday with local sea breezes today and Monday. Areas of fog
redevelop tonight, gradually lifting Monday morning.

Outlook /Monday Night through Thursday/...

Monday Night: Winds less than 25 kt. Seas locally approaching
5 ft.

Tuesday: Winds less than 25 kt.

Tuesday Night: Winds less than 25 kt. Seas locally approaching
5 ft.

Wednesday: Winds less than 25 kt. Areas of seas approaching
5 ft. Slight chance of rain showers, slight chance of
thunderstorms.

Wednesday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft. Chance of rain showers, chance of
thunderstorms.

Thursday: Winds less than 25 kt. Seas locally approaching 5 ft.
Chance of rain showers, chance of thunderstorms.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...WTB/Chai
NEAR TERM...WTB/Chai/NMB
SHORT TERM...Chai
LONG TERM...WTB
AVIATION...WTB/Chai/NMB
MARINE...WTB/Chai/NMB
Hazardous weather outlook, Jun 21, 3:21 AM EST, 11 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
421 AM EDT Sun Jun 21 2020

CTZ002>004-MAZ002>024-026-RIZ001>008-220830-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
421 AM EDT Sun Jun 21 2020

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-220830-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
421 AM EDT Sun Jun 21 2020

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Jun 21, 2:37 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
337 PM EDT Sun Jun 21 2020

MAZ005-006-212015-
Central Middlesex County MA-Western Essex MA-
337 PM EDT Sun Jun 21 2020

...STRONG THUNDERSTORMS DEVELOPING...

At 336 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lowell, moving west at 5 mph.

Pea size hail and heavy downpours leading to localized urban
flooding may accompany this storm.

Locations impacted include...
Lowell, Billerica, Chelmsford, Andover, Dracut, Tewksbury,
Wilmington, Westford and Tyngsborough.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.

&&

LAT...LON 4263 7116 4252 7124 4261 7146 4270 7139
      4270 7128
TIME...MOT...LOC 1936Z 110DEG 6KT 4262 7129

BW

The radar

The Boston radar (KBOX), 79 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

5 flood, 4 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Middlesex

When
June 21, 2:44 PM EST to 2:58 PM EST
Where
Middlesex County, 1.21 mi SW of Dracut to 0.42 mi WSW of South Lowell
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.656, -71.314

In Lowell, a large tree was down near the intersection of VFW Highway and Aiken Street. Also, a tree and wires were down on East Merrimack Street and a tree was down on Pawtucket Blvd. In Tewksbury, a tree was down on wires on Whipple Road.

Flood, Norfolk

When
June 21, 3:25 PM EST to 3:35 PM EST
Where
Norfolk County, 0.64 mi SW of Holbrook to 0.28 mi SSW of Holbrook
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.143, -71.008

In Holbrook, a nearly stationary thunderstorm along a sea breeze front caused one foot of street flooding at Route 139 and Poole Circle and on South Franklin Street (Route 37) just north of Collins Road.

Flood, Norfolk

When
June 21, 3:40 PM EST to 4:05 PM EST
Where
Norfolk County, 0.54 mi S of Randolph to 0.37 mi S of Randolph
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.162, -71.049

In Randolph, Highland Glen Drive at Gloversbrook Road was flooded and impassable. Flooding on Highland Glen Drive extended westward to Birchwood Road and Bittersweet Lane. A car was stuck on Leavitt Brook Road at Highland Glen. Four cars were stranded at Highland Avenue at Warren Street, due to two feet of standing water from torrential rains. Another car was stuck on Plain Street at Howard Street.

Thunderstorm Wind, Middlesex

When
June 21, 4:02 PM EST to 4:25 PM EST
Where
Middlesex County, 0.43 mi ENE of Weston to 0.3 mi N of Roberts
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
42.372, -71.262

A microburst with winds of approximately 65 mph caused damage in Waltham (as well as Weston and Wellesley). In Waltham, three trees were downed and leaning on a house on Florence Road, causing minor damage. A large tree was down on Lincoln Street. Tree branches were down on a house and deck on Keach Terrace. A tree fell onto a vehicle on Vernon Street. Numerous trees were down in the vicinity of Brandeis University.

Thunderstorm Wind, Middlesex

When
June 21, 4:03 PM EST to 4:12 PM EST
Where
Middlesex County, 1.49 mi SSW of Weston to 0.41 mi WSW of Weston
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
42.350, -71.280

A microburst with winds estimated near 65 mph caused damage in Weston (as well as Waltham and Wellesley). In Weston, multiple large trees and wires were down on Meadowbrook Road. Three large 2-foot oak trees were downed on Summer Street. Large branches were down on North Avenue, Pine Street, and South Street. A big tree was down on Rolling Lane. A 10-inch diameter tree was down on Doublet Hill Road. Two power poles were broken and Eversource, the utility company, was there all night.

Lightning, Middlesex

When
June 21, 4:04 PM EST
Where
Middlesex County, 0.84 mi SSW of West Newton
Injuries
1 direct, 0 indirect
Reported by
Fire Department/Rescue
Coordinates
42.338, -71.234

A 62-year old woman was struck by lightning. She endured a side flash after lightning struck a tree near her. She was alert and breathing at the scene but was transported to a hospital for further evaluation.

Flood, Middlesex

When
June 21, 4:14 PM EST to 4:40 PM EST
Where
Middlesex County, 0.32 mi W of Weston to 0.15 mi ESE of Silver Hill
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.371, -71.276

In Waltham, a car was stuck in flooding on Second Avenue...no water inside the vehicle. At 440 PM EST (540 PM EDT), a portion of Route 128 Southbound at Route 20 was flooded and impassable. Six to twelve inches of water was observed on South Street at Charlesbank Way.

Thunderstorm Wind, Middlesex

When
June 21, 4:35 PM EST
Where
Middlesex County, 1.89 mi SW of Newton Lower Falls to 2.58 mi NNE of South Natick
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.311, -71.276

In Wellesley, a tree was downed, blocking Wall Street at Alba Road. Another tree was down at Bernard and Alba Roads. A large tree branch was down at the corner of Washington Street (Route 16) and Cliff Road.

Flood, Middlesex

When
June 21, 4:40 PM EST
Where
Middlesex County, 2.14 mi NNE of Wellesley to 2.18 mi NNE of Wellesley
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.349, -71.264

In Weston, River Road was flooded and impassable. There was also a report of street flooding on Boston Post Road, farther to the northwest of River Road.

Flood, Norfolk

When
June 21, 4:43 PM EST
Where
Norfolk County, 1.18 mi ESE of Wellesley Fells to 1.24 mi SSE of Wellesley
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.295, -71.298

In Wellesley, there was significant flooding at Wellesley Fire Headquarters on Route 9. On Haskins Road, a car was stuck in flood waters. A car was stuck in flood waters on the Route 9 bridge.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2020Every state in 2020This day in weather historyWarnings in Massachusetts, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894146, 894147, 894148, 894144, 894143, 894142, 896476, 894145, 896484, 896493.